Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 25, NWS Cleveland, OH

May 2, 2008Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 2, 2008, 1:29 PM EDT for Ottawa County, Ohio. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 1:29 PM EDT (17:29 UTC)
Expired
May 2, 2008, 1:43 PM EDT
In force
14 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Ottawa County, OH

The radar

The Cleveland radar (KCLE), 82 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 021728
SVRCLE
OHC123-021800-
/O.NEW.KCLE.SV.W.0025.080502T1729Z-080502T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
129 PM EDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OTTAWA COUNTY IN NORTHWEST OHIO...

* UNTIL 200 PM EDT

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PORT CLINTON...AND MOVING NORTHEAST AT 37
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUT-IN-BAY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4161 8283 4157 8280 4155 8278 4156 8271
      4153 8269 4154 8262 4153 8270 4150 8273
      4148 8294 4155 8302 4153 8294 4154 8287
      4160 8283 4164 8285 4168 8278
TIME...MOT...LOC 1729Z 241DEG 32KT 4152 8289

$$

KING
1 follow-up statement
000 
WWUS51 KCLE 021743
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
143 PM EDT FRI MAY 2 2008

OHC123-021753-
/O.CAN.KCLE.SV.W.0025.000000T0000Z-080502T1800Z/
OTTAWA OH-
143 PM EDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OVER LAKE ERIE.

LAT...LON 4161 8283 4157 8280 4155 8278 4156 8271
      4153 8269 4154 8262 4153 8270 4150 8273
      4148 8294 4155 8302 4153 8294 4154 8287
      4160 8283 4164 8285 4168 8278
TIME...MOT...LOC 1743Z 241DEG 32KT 4158 8274

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:07 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 2, 10:07 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1007 AM EDT FRI MAY 2 2008

.SYNOPSIS...
A WARM FRONT ACROSS LAKE ERIE WILL MOVE NORTH TODAY. LOW PRESSURE
OVER MISSOURI WILL MOVE NORTHEAST TO UPPER MICHIGAN TONIGHT AND
THEN INTO ONTARIO SATURDAY. THE ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE REGION SATURDAY AFTERNOON AND EVENING. HIGH PRESSURE
WILL BUILD IN FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON CURRENT RADAR UPDATED FORECAST TO TAKE OUT THE TIMING ON
THE CHANCE OF THUNDERSTORMS. LIGHTNING DETECTION...OBS AND RADARS
SHOWING SOME THUNDERSTORMS IN THE SHOWERS ACROSS MUCH OF THE AREA.
PRECIP ALSO RATHER WIDESPREAD ACROSS THE NORTH SO UP POPS NORTH
CENTRAL AND NE OHIO TO LIKELY THIS MORNING THEN BACK TO CHANCE
DURING THE AFTERNOON. WARM FRONT ACROSS LAKE ERIE SHOULD MOVE
NORTH OF THE LAKE TODAY. THE GFS KEEPS THE WARM FRONT HANGING
AROUND NW PA WHILE THE NAM MOVES IT WELL NORTH. WITH THE TRACK OF
THE SURFACE LOW THE WARM FRONT SHOULD MOVE NORTH...SO MORE LEANING
TOWARD THE NAM. HIGH TEMPERATURES SHOULD REACH THE MID 70S OVER
MOST OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE HIGHEST POPS SHOULD BE WEST AS THE COLD FRONT APPROACHES. THE
QUESTION IS...IS THERE A THREAT ALL NIGHT. THE GFS TRIES TO KEEP THE
EAST DRY THIS EVENING...ON THE EDGE ABOUT THIS. WILL FORECAST A
CHANCE WITH SOME MOISTURE AROUND.

AS THE COLD FRONT MOVES THROUGH SATURDAY LIKELY LOOKS GOOD AT THE
MOMENT. THE GFS IS QUICKER THAN THE NAM...NOT SURE WHICH WILL BE
RIGHT...SO KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EVENING
EVERYWHERE AND THEN A CHANCE OF SHOWERS AFTER THAT. WITH THE HIGH
STARTING TO BUILD IN SUNDAY JUST KEPT THE POPS 20 PERCENT...IT SEEMS
VERY DRY AND ANTI CYCLONIC AND NO REAL SHORT WAVE. ALL 3
MODELS...THE NAM...GFS AND ECMWF HAVE NO QPF SUNDAY.

HIGH PRESSURE WILL BE IN CONTROL SUNDAY NIGHT THROUGH MONDAY NIGHT
WITH DRY WEATHER.

LOWS TONIGHT SHOULD BE MILD IN THE SOUTHERLY FLOW. FORECAST HIGHS ON
SATURDAY A LITTLE TOUGH IF THERE ARE SOME BREAKS ESPECIALLY IN THE
EAST...WENT CLOSE TO GUIDANCE MOS MAV. FOR SUNDAY AFTER FROPA AND
WITH 850 MB TEMPERATURES NEAR 0C WENT COLDER THAN GUIDANCE. WITH
HIGH PRESSURE IN CONTROL SUNDAY NIGHT AND MONDAY NIGHT ALSO WENT
COLDER THAN GUIDANCE. THE 00Z MEX NUMBERS LOOK GOOD. ALSO USED LOCAL
SCHEMES TO COME UP WITH THE TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MAJOR MODEL DIFFERENCES BETWEEN THE EUROPEAN AND GFS DURING THE LONG
TERM PERIODS. CONSENSUS APPEARS TO BE THE EUROPEAN AS THE MODEL OF
CHOICE.

FORECAST EXPECTED TO REMAIN DRY TUESDAY AND WEDNESDAY AS
RIDGING BUILDS EAST ACROSS THE REGION. TIMING OF LOW PRESSURE
PROGGED TO MOVE EAST ACROSS THE CENTRAL UNITED STATES WILL INFLUENCE
ONSET OF CHANCE OF SHOWERS AND THUNDERSTORMS. CURRENT FORECAST
LEANING TOWARD A SLIGHT CHANCE OF PRECIPITATION LATE WEDNESDAY NIGHT
AND A CHANCE OF THUNDERSTORMS THURSDAY AHEAD OF THE WARM FRONT.

UPPER LEVEL TROUGH DIGS SOUTHEAST INTO THE FORECAST AREA ON SATURDAY
AND MID TO UPPER LEVEL LOWS BECOME NEARLY STACKED OVER THE WESTERN
GREAT LAKES BY SATURDAY EVENING. THIS SHOULD KEEP FORECAST AREA IN A
PATTERN OF COOL AIR ALOFT AND WARM AIR ADVECTION AT THE SURFACE
THURSDAY THROUGH SATURDAY.  COMBINATION OF WARM SURFACE TEMPERATURES
AND COOL TEMPERATURES ALOFT COULD ENHANCE INSTABILITY AND
THUNDERSTORM THREAT.

MADE VERY LITTLE CHANGE TO THE LONG TERM FORECAST DUE TO LOW
CONFIDENCE IN MODEL SOLUTIONS AT THIS TIME.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
CONVECTION CONTINUES TO DEVELOP OVER THE SOUTHWEST PORTIONS OF THE
FORECAST AREA THIS MORNING AND WILL CONTINUE TO MOVE EAST. INSTABILITY
INCREASES DURING THE DAY SOME WHAT EVEN THOUGH EXTENSIVE CLOUD
COVER WILL BE PRESENT. HOWEVER...INSTABILITY WILL NOT BE AS STRONG
OVER ERIE AT THIS TIME. WILL CONTINUE TEMPO GROUPS FOR THUNDER
THIS MORNING INTO THE AFTERNOON OVER MUCH OF THE AREA EXCEPT ERIE.
OCCASIONAL MVFR CEILINGS EXPECTED OTHERWISE...VFR TO BRIEF MVFR
VISIBILITIES THROUGH THE 24 HOUR PERIOD.

OUTLOOK...COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON
SATURDAY ALLOWING FOR NEXT POSSIBLE CHANCE FOR MVFR CONDITIONS.
LINGERING UPPER LOW ACROSS THE AREA ON SUNDAY WILL ALLOW FOR
CONTINUED CLOUD COVER AND THE CHANCE FOR SHOWERS...THEN HIGH
PRESSURE BUILDS IN SUNDAY NIGHT ALLOWING FOR CLEARING SKIES BY
MONDAY MORNING FROM WEST TO EAST.

&&

.MARINE...
HAVE DIVIDED THE LAKE WITH THE FRONT THIS MORNING SPLITTING THE
WEST/EAST. WEST END SOUTH OF THE FRONT WITH SOUTHERLY WINDS...EAST
END MAINTAINING EAST WINDS. FRONT WILL LIFT NORTH LATER THIS
AFTERNOON/EVENING. GENERALLY WENT 1 TO 3 FEET ON THE LAKE WITH
VEERING WINDS EAST END...AND SOUTHERLY FLOW ELSEWHERE. SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS THE LAKE FROM TODAY THROUGH
SATURDAY.  WINDS DO INCREASE TONIGHT FROM WEST TO EAST ACROSS THE
LAKE AS THE COLD FRONT APPROACHES. COLD FRONT SWEEPS EAST ACROSS
THE LAKE SATURDAY NIGHT AND THEN WINDS GRADUALLY DIMINISH IN TIME
BY SUNDAY NIGHT TO LIGHT AND VARIABLE WHICH CONTINUES THROUGH
TUESDAY. WINDS AND WAVES SHOULD NOT EXCEED SMALL CRAFT ADVISORY
CRITERIA THROUGH THE NEXT 5 DAYS.

&&

.EQUIPMENT...
THE PARTS ARRIVED FOR THE 88D AND REPAIRS SHOULD BE COMPLETED ON
THE SLIP RINGS BY NOON. IN THE MEANTIME THE 88D IS DOWN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA/RANDEL
SHORT TERM...KIELTYKA
LONG TERM...LOMBARDY
AVIATION...LOMBARDY/OUDEMAN
MARINE...LOMBARDY
Hazardous weather outlook, May 2, 4:16 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT FRI MAY 2 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-030830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
416 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME OF THE THUNDERSTORMS ON SATURDAY COULD BE STRONG AS A COLD
FRONT MOVES ACROSS THE REGION.

THERE COULD BE SOME FROST SUNDAY NIGHT AND MONDAY NIGHT. THIS WILL
HAVE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-030830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
416 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME OF THE THUNDERSTORMS ON SATURDAY COULD BE STRONG AS A COLD
FRONT MOVES ACROSS THE LAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:07 PM EDTAreal Flood AdvisoryCLEHuron, Lorain108 min
May 2, 2:28 PM EDTSevere Thunderstorm WarningCLELorain31 min
May 2, 5:46 PM EDTSevere Thunderstorm WarningCLEAshland, Huron, Lorain, Richland44 min
May 2, 6:39 PM EDTSevere Thunderstorm WarningCLEMedina, Stark, Summit, Wayne36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.